Create an Account - Increase your productivity, customize your experience, and engage in information you care about.
Show All Answers
Inhalants can be breathed in through the nose or mouth in a variety of ways, such as sniffing or snorting fumes from a container, spraying aerosols directly into the nose or mouth, or placing an inhalant-soaked rag in the mouth known as huffing. Users may also inhale fumes from a balloon or a plastic or paper bag that contains an inhalant.
The intoxication produced by inhalants usually lasts just a few minutes; therefore, users often try to extend the high by continuing to inhale repeatedly over several hours.
The effects of inhalants are similar to those of alcohol, including slurred speech, lack of coordination, euphoria, and dizziness. Inhalant abusers may also experience lightheadedness, hallucinations, and delusions. With repeated inhalations, many users feel less inhibited and less in control. Some may feel drowsy for several hours and experience a lingering headache. Chemicals found in different types of inhaled products may produce a variety of additional effects, such as confusion, nausea, or vomiting.
By displacing air in the lungs, inhalants deprive the body of oxygen, a condition known as hypoxia. Hypoxia can damage cells throughout the body, but the cells of the brain are especially sensitive to it. The symptoms of brain hypoxia vary according to which regions of the brain are affected: the hippocampus, for example, helps control memory, so someone who repeatedly uses inhalants may lose the ability to learn new things or may have a hard time carrying on simple conversations.
Long-term inhalant abuse can also break down myelin, a fatty tissue that surrounds and protects some nerve fibers. Myelin helps nerve fibers carry their messages quickly and efficiently, and when damaged can lead to muscle spasms and tremors or even permanent difficulty with basic actions like walking, bending, and talking.
Although not very common, addiction to inhalants can occur with repeated abuse. According to the 2006 Treatment Episode Dataset, inhalants were reported as the primary substance abused by less than 0.1% of all individuals admitted to substance abuse treatment. However, of those individuals who reported inhalants as their primary, secondary, or tertiary drug of abuse, nearly half were adolescents aged 12 to 17. This age group represents only 8% of total admissions to treatment.
Sniffing highly concentrated amounts of the chemicals in solvents or aerosol sprays can directly induce heart failure and death within minutes of a session of repeated inhalations. This syndrome, known as sudden sniffing death, can result from a single session of inhalant use by an otherwise healthy young person. Sudden sniffing death is particularly associated with the abuse of butane, propane, and chemicals in aerosols.
High concentrations of inhalants may also cause death from suffocation by displacing oxygen in the lungs, causing the user to lose consciousness and stop breathing. Deliberately inhaling from a paper or plastic bag or in a closed area greatly increases the chances of suffocation. Even when using aerosols or volatile products for their legitimate purposes it is wise to do so in a well-ventilated room or outdoors.